~Numbness in toes + ball of foot~

~Numbness in toes + ball of foot~

A big hello to my trusty helpers out there..............

Can anyone relate to developing slow gradual onset numbness in their toes and fleshy area of foot beneath toes since being on steroids for their PMR?

I ask in light of my PMR diagnosis February 2014 and more noticeable since very slowly decreasing hydrocortisone Oct 2014 from 30mg & now at 15mg - this is equivalent to 3mg Pred.

Had blood test 6 months ago to rule out diabetes and told it is peripheral neuropathy.

Could this be related to my continued intake of steroids and is it likely to improve once I have successfully weaned taking my medication? Not that is likely to be happening for a long time yet as can't get past 3mg without flare of symptoms returning.

Your usual feedback most welcome as always.

Hugs & blessings once more.

13 Replies

  • I do know a few people with PMR who have peripheral neuropathy like that. I don't know whether it is due to the PMR specifically - it can be due to various autoimmune causes and once you have one then another becomes more likely. There was a brief discussion on another forum about this a couple of years ago and one lady said she'd been told they are both autoimmune. I had a period where the bottom of my feet felt like they had been sandpapered - but that has now gone. i don't know what it was due to though.

    On that basis, in fact managing the underlying autoimmune disorder is one approach and the use of corticosteroids to damp down the immune system is one approach.

    This a very detailed article about peripheral neuropathies though not particularly difficult to understand I don't think:


  • Thank you so much - have printed this off for further study and can certainly see a few symptoms pertaining to me like " breathing issues" + others.

    What has occurred since tapering steroid is the appearance of slightly painful & swollen knuckles on some fingers along with very painful joints in toes.

    So possibly we are seeing signs of osteo arthritis which my late Mother had in her hands & her fingers became slightly twisted.

    I am seriously considering seeking a 2nd opinion simply because I have presented with a range of symptoms since Jan/Feb 2014 & they really have not been resolved - in fact they have been evolving with time.

    Having said that and in fairness to him he has been running the practice without his other business partner & appeared to deal to the pressing issues for me at the time.

    Kindest regards & sincere thanks PMR Pro - what would I do without u?

  • Osteoarthritis? Are you sure? Swollen joints sounds more as if an inflammatory arthritis is a possibility. You don't say what - but those "other symptoms" may be part of the same picture and they DO need looking at as a whole. The last thing you need with an evolving clinical picture is to lurch from acute episode to acute episode - and sorry, I don't see trying to do 2 people's work is good for either patient or doctor.

  • Thank you PMRpro - interesting point re lurching from acute episode to acute episode & I am so grateful to be able to air my thoughts & feelings on this site.

    When I mentioned the flare of painful (slightly swollen) fingers & feet joints to my Rheumy in January he made the comment that I may need to remain on the steroids for the rest of my life.

    When he stated this, I instantly recalled at the back of my memory bank that maybe I just need to remain at 15mg (hydrocortisone & equivalent to 3 mg Pred) & not reduce any further as recall folk on this site also had experienced a flare of symptoms when reducing especially being stuck at 3mg. Am I right on this?

    You are correct with your comment with your last sentence - I must stop considering others like this before myself in this particular environment.

    Again my kindest regards.

  • I would certainly choose to remain on a low dose of anything that was managing such symptoms for as long as it needs. I was down to 5mg pred and feeling really pretty well - until I've been chucked something from left field which is baffling!

  • Thanks again PMRpro, will do.

    Can you shed any light on why you were doing well on 5mg Pred & feeling "really pretty well" and what might have now changed?

    As a result of this change have you increased dose or are you remaining at 5mg in the hope this new issue/s might soon settle?

    My best regards once more.

  • No idea at all - unless it was a UTI that has just upset my immune system again. I must have been just at the lowest possible dose and had muscle pain in my biceps if I overdid it. It started there and then the sacroiliac joint (always been part of a flare for some reason) and hips joined in so my GP told me to go to 15mg - which has dealt with all that and I do feel some better. But I have BP problem too - it shoots up as soon as I do anything! It is worse in the morning and better as the day goes on - is that the pred taking that time to work on it all?

  • UTI's are nasty beasts and would hazard a guess that this has highly likely contributed to upsetting the fine balance that you were achieving on 5mg - would have thought 15mg of Pred quite a grunty dose?

    Firmly believe that steroids contribute to a higher B/P - never had a raised reading prior to my meds.

    One would have thought your B/P would increase as the day wears on, rather than the when doing things in the morning.

    Hope this can be sorted for you - we become apt at juggling many balls most if not all of the time!

    Kindest regards once more.

  • Not sure if it helps but I have suffered with what I call pins and needles in my feet for a long time, pre PMR diagnosis. I have numb toes and also the ball of my feet. My fingers also used to be swollen or at least feel swollen and my wrists used to hurt. At one point there was discussion about having carpal tunnel surgery. Well the feet are still as bad and I tend to get a burning sensation as well but the fingers and wrists are back to normal. I do wonder if the steroids have helped with the fingers and wrists and wished I could say the same about my feet.

  • I've had the same numbness in my feet and in the fleshy part of my hands. I had the same diagnosis of neuropathy and was told it may or may not go away as I tapered down. I am happy to report that since I hit 15mg a day 5 weeks ago it is going away. Saw more improvement since I dropped to 10mg 10 days ago. Everyone is different and I hope you will improve too!

  • Thank you PamelAnneCT.

    Interesting hearing that you are the reverse of my situation and that your steroid tapering is going well thus far - sincerely hope this may continue to be the case for you as recall reading previous posts of yours.

    The beauty of this site (for the want of a better word) is that we all come in different colours and flavours.

    The secret remains for us all to be as positive as we can despite our lot even if my sons still don't quite get it and think their "Mother" should be fine by now!!

    My kindest regards to you:)

  • I don't think it is related as I had this problem long before PMR was diagnozed. Of course, it may have been the early onset for those of us who suffer this problem. I feel as though I am walking on cobbles and that the information that I want to walk isn't transferred from my brain to my feet quickly enough which has resulted in me being unstable and also some falls. The standing joke in my family is "drunk again mother" (I don't actually ever have alcoholic drinks). No suggestion of help or advice has come from my doctor so I tried to help myself. I bought some insoles to correct my stance and these have made a difference, so now I have insisted on seeing a specailist to make sure I am doing the right thing. Not sure how long I will have to wait, but I'll post the results when I have them..

  • Hi there Pollybee -interstingly since that old post of mine, the numbness has never got any worse but there may be a link between this and my poor breathing patterns at times - think I read along those lines some time ago & sadly can't quote you the source to shed better light on the why?

    My sugar levels remain stable 21 months oral hydrocortisone so certainly not prediabetic as suggested by my Neurologist prior to having bloods done some time ago. One of those unknowns really but know I must be careful when I get back to beach walking in the sand as I like to feel the sand under my feet & don't know if I have cut myself.

    Insoles sound a positive move for your issue so keep me posted.

    Blessings & kind regards

You may also like...